Do you suffer from acid reflux (GERD)? Do you take those little purple pills, proton pump inhibitors (PPI)? If you suffer from acid reflux or GERD and you take PPIs on a regular basis – BEWARE of proton pump inhibitor side effects!
Like many heartburn and acid reflux sufferers, I often popped over the counter pills to quiet the pain and discomfort of acid reflux and heartburn. Eventually it got so bad that I went to see my doctor. And, of course, he prescribed one of those little purple pills. You know the ones; they are advertised on TV with a boatload of warnings about side effects.
Did you know that those little purple pills and their cousins account for over 100 million prescriptions sold in the U.S.? That makes them the third largest type of drugs sold in the U.S.
What these pills do is inhibit the production of acid in the stomach. That is what stops the heartburn and acid reflux (GERD) from aggravating your throat and the burning sensation around your heart. Now that is all well and good when you get that pain, but there are proton pump inhibitor side affects that you should be aware of.
Less acid in the stomach means that the digestion of food you eat or the breakdown of that food into the essential proteins and nutrients that your body needs will be is less. For instance, with less acid in the stomach less calcium will be absorbed.
PPI Side Effects
With long term use, proton pump inhibitor side affects are likely to weaken your bones. In fact, it increases the risk of hip fractures and increases all kinds of osteoporosis-related fractures according to researchers at the University of Manitoba and the University of Pennsylvania.
The continued use of PPIs has a correlation with bacterial stomach infection causing deadly diarrhea. Clostridium difficile is a bacterium found in the stomach. A case study published in the September 2008 American Journal of Gastroenterology “found that people with diarrhea related to C. difficile were over three times more likely to be taking PPIs than people without a C. difficile infection”, quoted from the Harvard Medical School Newsletter, Jan.2009.
Another long-term proton pump inhibitor side affect is that if you stop taking them, your acid reflux and heartburn will come back vigorously. There is no turning back. You can’t stop taking them.
So what does this mean for you the acid reflux, heartburn sufferer? I know that for myself I chose to rethink my reliance on prescription and over the counter drugs to quell the fire and discomfort of GERD and acid reflux. There are natural treatments that have withstood the test of time that can and will rid you this disease.
Let me mention a few natural remedies you can try. In the East, mustard has been used for centuries to curb heartburn. Mustard is an alkaline food. It will naturally lower the acidity of the stomach. Try a teaspoon of mustard in a glass of water.
Many people drink a glass of milk to ease the pain. It works quickly to soothe the esophagus. In some people, the relief is short lived because the calcium in milk activates acid production in the stomach and the heartburn continues.
Finally, a third remedy that works well for me is a teaspoon of non-aluminum baking soda stirred into a glass of water. It will give you a burp and relieve the gas and heartburn. You can find baking soda that is aluminum free at most health food stores.
Before you commit to long term usage of those little purple pills consider the long term proton pump inhibitor side effects.